Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 40, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 16, 2018, 1:48 AM CDT for Mitchell County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2018, 1:48 AM CDT (06:48 UTC)
- Expired
- May 16, 2018, 2:15 AM CDT
- In force
- 27 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Mitchell County, TX
The radar
The San Angelo radar (KSJT), 111 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 6.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 2862 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
399
WUUS54 KMAF 160648
SVRMAF
TXC335-160715-
/O.NEW.KMAF.SV.W.0040.180516T0648Z-180516T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
148 AM CDT WED MAY 16 2018
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northeastern Mitchell County in western Texas...
* Until 215 AM CDT.
* At 148 AM CDT, a severe thunderstorm was located over Loraine, or 9
miles east of Colorado City, moving east at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Loraine.
This includes Interstate 20 between mile markers 222 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3228 10080 3246 10078 3247 10066 3225 10067
TIME...MOT...LOC 0648Z 274DEG 9KT 3237 10071
HAIL...1.25IN
WIND...60MPH
$$
332 follow-up statements
967
WWUS54 KMAF 160704
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
204 AM CDT WED MAY 16 2018
TXC335-160715-
/O.CON.KMAF.SV.W.0040.000000T0000Z-180516T0715Z/
Mitchell TX-
204 AM CDT WED MAY 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR NORTHEASTERN MITCHELL COUNTY...
At 204 AM CDT, a severe thunderstorm was located over Champion, or 9
miles southwest of Roscoe, moving east at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Loraine.
This includes Interstate 20 between mile markers 222 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3228 10080 3246 10078 3247 10066 3225 10067
TIME...MOT...LOC 0704Z 274DEG 9KT 3237 10066
HAIL...1.25IN
WIND...60MPH
$$
33393
WWUS54 KMAF 160712
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
212 AM CDT WED MAY 16 2018
TXC335-160721-
/O.EXP.KMAF.SV.W.0040.000000T0000Z-180516T0715Z/
Mitchell TX-
212 AM CDT WED MAY 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MITCHELL COUNTY
WILL EXPIRE AT 215 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Midland.
LAT...LON 3228 10080 3246 10078 3247 10066 3225 10067
TIME...MOT...LOC 0711Z 274DEG 9KT 3237 10064
$$
33What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 12:34 AM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 16, 12:34 AM CDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1234 AM CDT Wed May 16 2018 .DISCUSSION...Please see 06Z Aviation Discussion below. && .AVIATION...As of 12:30 AM CDT Wednesday...A bit of a tricky Aviation Forecast this period. With all the convection east of the terminals there have been several outflow boundaries in the area along the dryline. The hi-res RAP13 and HRRR are having a problem with the outflow boundaries. In general it looks like the dryline will mix east. Based on model fcsts have added a tempo for Fort Stockton from 21Z-24Z. Winds in general will be light. Strobin && .PREV DISCUSSION... /issued 642 PM CDT Tue May 15 2018/ DISCUSSION... See 00Z aviation discussion below. AVIATION... An outflow boundary has moved through KMAF temporarily reducing VIS to less than 3 miles and bringing gusty easterly winds. However this will be short lived and VFR conditions will return by 01Z, if not sooner. The boundary will push through all TAF sites this evening bringing a southeasterly wind for the remainder of the night. Winds will shift back from the southwest tomorrow at INK/HOB/CNM. Hennig PREV DISCUSSION... /issued 151 PM CDT Tue May 15 2018/ DISCUSSION... Isolated strong/severe storms possible the next couple of days along with hot temperatures continuing. Surface observations place an outflow boundary from overnight convection across the northeastern Permian Basin as of 1:30 PM CDT. Hi-res models show this boundary well and stall it later this afternoon along a Lamesa to Big Spring line. Meanwhile, the dryline continues to surge east and is nearing the outflow boundary currently. Temperatures have warmed into the 90's south of this boundary with 80's north. The atmosphere continues to destabilize along and behind the outflow boundary as shown by a developing cu field and even a storm or two. Storms will continue to develop shortly in this area and push east through the late afternoon and evening. Weaker deep layer shear in our area will somewhat limit severe potential, but a few instances of damaging wind gusts and/or large hail is still possible. An unstable atmosphere also exists from the Big Bend to the Lower Trans Pecos this afternoon. Strong storms are also possible here as CAPE values have risen to around 2500 J/kg. Wednesday looks like a carbon copy of today as temperatures warm into the 90's and 100's again with another outflow boundary expected to move down from the north. Strong/severe storms will again be possible along and behind this boundary across the northern and eastern Permian Basin. Weak upper ridging and an intense low level thermal ridge build over the area Thursday. Temperatures are expected to near 100 across much of the region while convection becomes more isolated in coverage. An upper level trough takes shape across the West late this week and transitions mid level flow aloft back to the southwest. Hot temperatures and isolated thunderstorms are expected to continue into Saturday before we see some changes early next week. Several shortwaves will move east within the upper trough with the first significant one likely arriving Sunday. This wave along with a weak cold front moving in from the north could produce our next round of widespread showers and storms. Will keep PoPs conservative for now as severe drought continues over our region and this is still several days out. Models also show temperatures falling to near normal early next week, but this depends on whether we see any cloud cover and rainfall. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 97 70 100 70 / 20 10 20 30 Carlsbad 99 64 101 63 / 0 0 20 10 Dryden 98 69 101 69 / 20 10 10 10 Fort Stockton 97 70 100 69 / 20 0 20 10 Guadalupe Pass 93 67 95 65 / 0 0 10 10 Hobbs 95 62 97 63 / 10 0 20 20 Marfa 92 60 96 58 / 10 0 10 10 Midland Intl Airport 99 70 101 71 / 20 0 20 20 Odessa 98 70 100 70 / 20 0 20 20 Wink 100 68 101 67 / 10 0 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 33/99/33
Hazardous weather outlook, May 15, 2:07 PM CDT, 11 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 207 PM CDT Tue May 15 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-161915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 207 PM CDT Tue May 15 2018 /107 PM MDT Tue May 15 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight A few thunderstorms will be possible mainly east of a Lamesa to Midland, Odessa to Alpine. A few storms could become severe, producing large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms will be possible across mainly west Texas through Friday. A few storms could become severe with large hail and damaging winds possible. Critical fire weather conditions will be possible again Thursday through Saturday, mainly over Southeast New Mexico. .SPOTTER INFORMATION STATEMENT... There is a 40 percent chance of spotter activation this afternoon or early this evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, May 16, 1:35 AM CDT, 13 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 135 AM CDT WED MAY 16 2018 TXZ053-160715- Mitchell TX- 135 AM CDT WED MAY 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MITCHELL COUNTY UNTIL 215 AM CDT... At 134 AM CDT, Doppler radar was tracking a strong thunderstorm over Loraine, or 8 miles west of Roscoe, moving east at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Loraine. This includes Interstate 20 between mile markers 222 and 228. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Midland. && LAT...LON 3233 10079 3248 10079 3248 10066 3231 10066 TIME...MOT...LOC 0634Z 274DEG 13KT 3242 10067 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 1:35 AM CDT | Special Weather Statement | MAF | Mitchell | 40 min |
| May 16, 1:56 AM CDT | Severe Thunderstorm Warning | MAF | Borden | 53 min |
| May 16, 3:04 AM CDT | Areal Flood Advisory | MAF | Borden, Mitchell, Scurry | 3 hr |
| May 16, 4:17 AM CDT | Special Weather Statement | MAF | Mitchell | 43 min |
| May 16, 2:48 PM CDT | Fire Weather Watch | MAF | Loving, Ward, Winkler | 32 hr |
| May 16, 2:48 PM CDT | Red Flag Warning | MAF | 31 hr | |
| May 16, 3:37 PM CDT | Special Weather Statement | MAF | Pecos | 23 min |
| May 16, 4:04 PM CDT | Special Weather Statement | MAF | Brewster | 41 min |
| May 16, 5:27 PM CDT | Special Weather Statement | MAF | Howard | 33 min |
| May 16, 5:37 PM CDT | Special Weather Statement | MAF | Howard | 23 min |
| May 16, 6:08 PM CDT | Special Weather Statement | MAF | Glasscock | 37 min |
| May 16, 6:43 PM CDT | Special Weather Statement | MAF | Glasscock | 32 min |
| May 16, 6:44 PM CDT | Special Weather Statement | MAF | Reagan | 46 min |
| May 16, 6:54 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 50 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.